Purpose: Increases in cancer with an aging population and the rapid development of new chemotherapeutics underscore the need for ophthalmologists to identify and manage potential ocular toxicities. This retrospective case series reports the ocular side effects of traditional and novel chemotherapeutic agents from a large center.
Methods: The medical records of 3537 adult patients 18 years and older who presented to an academic ophthalmology department on high-risk medications identified by ICD-9 search between January 2010 and February 2015 were reviewed. A cancer diagnosis, as well as a temporal association with chemotherapeutic use and ocular side effect, was deemed necessary for inclusion in the study. The main measures were ocular side effects in cancer patients taking chemotherapy, ocular imaging abnormalities, and the outcome of each side effect.
Results: Of the 161 oncology patients referred to the ophthalmology clinic for chemotherapeutic screening or ocular side effect, 31 (19.3%) were identified as having an ocular adverse reaction due to a novel or traditional chemotherapeutic medication. A novel flattening of the corneal curvature with hyperopic shift and corneal microcysts was identified in a patient taking the antibody-drug conjugate mirvetuximab soravtansine and was reversible with topical steroids. A bilateral medium-vessel choroidal vasculopathy with serous retinal detachment was seen with ipilimumab. The most frequent medication with ocular toxicity was interferon-α(2b) (IFN-α(2b)) (6/31, 19.4%); headache was typical in these patients (83.3%). Ibrutinib ocular toxicity was second most common (5/31, 16.1%), usually causing red or dry eye, while one patient developed branch retinal artery occlusion. Retinal abnormalities documented on OCT imaging occurred with IFN-α(2b), ipilimumab, binimetinib, and docetaxel, while rod-cone ERG abnormality was seen with cisplatin. Inflammatory conditions included anterior scleritis with zoledronic acid, focal eyelid inflammation with veliparib, bilateral chemosis with R-CHOP, iritis, and blepharospasm with IFN-α(2b). AION occurred with pemetrexed, and transient vision loss with hyperemic disc OS was seen with FOLFOX. Two patients (2/31, 6.5%) developed permanent vision loss. Six patients were lost to follow-up, and the clinical course was unknown (6/31, 19.4%).
Conclusions and relevance: Cases of permanent visual loss were observed; yet, in the majority of side effects, they improved with topical therapy and/or holding the medication. Further research is needed to elucidate the incidence and the pathophysiology of these side effects and maximize patient quality of life.
Keywords: Cancer; Ocular toxicity; Systemic chemotherapy; Targeted chemotherapy.